NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 23, 4:02 AM CST, 4 hours 58 minutes earlier. Its key messages:
Area forecast discussion, Jul 23, 4:02 AM CST, 4 hours 58 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
502 AM CDT Wed Jul 23 2025
.KEY MESSAGES...
- Confidence remains high (70-80%) that afternoon heat indices
climb to 105 to 110 (locally higher) today and tomorrow.
Readings will only fall into the upper 70s tonight.
- Thunderstorm chances (30-50%) will exist Thursday evening into
Saturday. There is a low (5%) risk for severe weather Thursday
evening into Thursday night, mainly from strong winds.
Meanwhile, heavy rain leading to localized flooding is the
bigger concern overnight both Thursday and Friday nights.
- Heat will ease slightly Friday into Saturday. However, a return
to oppressive heat and humidity is anticipated Sunday into at
least Monday, with a 50-70% chance for heat indices over 105
both days.
&&
.DISCUSSION...
Issued at 147 AM CDT Wed Jul 23 2025
***** HOT AND HUMID TODAY, TOMORROW *****
At 130am, dewpoints and temperatures across central and southeast IL
were in the mid and upper 70s, respectively, while skies were mostly
clear under the influence of subsidence from an incoming ridge of
high pressure. That ridge is expected to expand northward today,
with LREF mean bringing 500mb heights to ~594 dam, allowing
temperatures to climb into the low to mid 90s. In response,
transpiration from (near) mature crops will induce a surge in
dewpoints with values reaching the 77-80 degree range this
afternoon; the combination of high temperatures and humidity will
result in heat indices of 105-110 (locally higher).
Now, the NAMNest, ARW, and NSSL depict a few storms firing with a
subtle wave of vorticity aloft mid to late afternoon, so we have
added slight chance (15-20%) PoPs to account for this. This may also
lower our max heat indices in some spots today, particularly if the
storms form early enough. Fortunately, wind shear (like forcing) is
weak, so even if these storms develop they should not become
organized, although with such high CAPE (NAM has 4500-5000 J/kg)
values and mid level dry air evident on soundings we can't rule out
a localized damaging wind gust from a wet microburst.
Tomorrow, uncertainty increases a little more in the magnitude of
afternoon heat indices as the ridge axis shifts east and the CAMs
generally depict convection decaying at our doorstop in the early
morning. Depending on how far east any outflow boundaries push into
our area, and how many remnant clouds are in place, we may have
lower heat indices compared to today or... we could have higher heat
indices, especially with moisture pooling ahead of any boundary. In
either case, it will still be hot during the afternoon with HREF
suggesting a 60-90% chance for max heat indices over 105 - highest
east.
***** STORM CHANCES THURSDAY EVENING THROUGH SATURDAY *****
A shortwave trough will attempt to flatten the ridge tomorrow
evening, leading to thunderstorm development across Iowa, Wisconsin,
and perhaps northern Illinois. According to the GFS, 0-6km bulk
shear vectors will be oriented roughly west-southwest to east-
northeast, and the shortwave trough (and attendant increase in
shear) will take its time sinking into our area - suggesting the the
best opportunity for storms would be overnight into early Friday
morning. However, the 00z HRRR is a bit farther south, having storms
impacting much of our CWA after 4pm tomorrow. The severe risk would
certainly be higher with the HRRR's earlier timing solution, given
higher diurnally driven instability (though only 20-30 kt EBWD would
suggest organization and hence severe risk would be limited).
However, in either case, storms may generate heavy rain given the 2-
2.2 inch PWATs, ~13kft deep warm cloud layer, and moderate-strong
moisture transport via the LLJ. WPC is forecasting a slight (level 2
of 4) risk for excessive rainfall tomorrow evening into tomorrow
night.
In the wake of those storms and as the ridge weakens, Friday is
looking a bit less hot with forecast highs in the mid to upper 80s.
Uncertainty remains with whether more storms will fire on any
remnant outflows during the afternoon, but another shortwave Friday
night into Saturday morning should bring more storms into the area,
with higher forecast shear compared with tomorrow night's activity.
This may lead to some low severe weather risk, but our concern is
higher for heavy rain, especially if we get a lot of rain tomorrow
night into Friday morning which would saturate the ground and lower
the precip threshold for flooding in spots. Like with Friday,
additional storms may form on outflows Saturday afternoon, but
chances will be slowly decreasing as subsidence returns with the
ridge beginning to build back in late in the day. Given cloud cover
and potential precip, Saturday is looking similar to Friday in terms
of highs, with mid to upper 80s in our current forecast.
***** OPPRESSIVE HEAT RETURNS *****
Global models and their respective ensembles are in agreement the
ridge strengthens over the Great Plains over the weekend and expands
back into the Midwest Sunday into Monday. Consequently, heat and
humidity will return to the area, and given some of the recent
iterations of both the deterministic GFS and ECMWF there is some
concern this could be just as oppressive or even more intense than
our current heatwave, and receive less attention initially (because
we've got heat and storms in the nearer term). Of course, a lot can
change between now and then, especially considering our position on
the ridge's northeast periphery in the "ring of fire" where storms,
along with their outflows and associated clouds, may cause forecast
high temperatures to bust. We'll continue to monitor, but at this
point suspect heat headlines will return. Now, both as the ridge is
building in Sunday-Monday and as it's breaking down (Tuesday or
beyond), we'll need to keep an eye out for strong storms. Various
runs of the deterministic ECMWF and GFS have hinted at one or more
MCSs diving southeast through the Midwest and/or Great Lakes Sunday
into Monday, and while for the most part this has been advertised to
our north where shear is more favorable and capping is weaker or
absent, high to extreme instability puts us in a precarious
position...not to mention, the subtle mesoscale features dictating
the path of these complexes are often poorly resolved by models,
especially global models. Whenever the ridge breaks down and a front
sinks into our area, probably Tuesday or later, we may wind up with
some stronger storms as well. We'll continue to monitor and message
changes in confidence in each of these scenarios.
Bumgardner
&&
.AVIATION... (For the 12z TAFs through 12z Thursday Morning)
Issued at 458 AM CDT Wed Jul 23 2025
VFR flight conditions are expected to be predominant throughout
the forecast period, though TEMPO groups were maintained for the
15-17z (10am-noon) period when diurnal cu may become widespread
enough to form broken ceilings. Also, there may be brief
visibility reductions this morning in widely isolated (10%
coverage) showers, the strongest of which might be capable of a
lightning strike or two given 1000-2000 MLCAPE from the latest RAP
mesoanalysis. PROB30 groups were added to PIA and SPI to account
for this potential. In addition, the PROB30 groups for this
afternoon were maintained given lack of confidence that there
won't be storms at the terminals as a subtle disturbance attempts
to spark a few updrafts between 18-22z (1-5pm). For what it's
worth, the NAMNest, which captured the morning storms, has backed
off on the afternoon activity except at DEC and CMI. We'll allow
the next shift to assess whether confidence in convection is low
enough to remove the PROB30 groups at any of the terminals. Winds
will blow from the south around 7-11 kt throughout the period.
Bumgardner
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 10 AM this morning to 7 PM CDT Thursday for
ILZ027>031-036>038-040>057-061>063-066>068-071>073.
&&
Hazardous weather outlook, Jul 23, 4:23 AM CST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
523 AM CDT Wed Jul 23 2025
ILZ027>031-036>038-241100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
523 AM CDT Wed Jul 23 2025
This Hazardous Weather Outlook is for central Illinois and west
central Illinois.
.DAY ONE...Today and tonight.
Dangerously hot conditions are expected today. Heat index values of
105 to 110 degrees are likely.
Isolated thunderstorms are possible this afternoon, with a threat of
lightning, locally heavy rain, and gusty winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Dangerously hot conditions are expected Thursday, with heat index
values of 105 to 110 degrees likely. Additional triple digit heat
index values are expected this weekend into early next week.
Scattered thunderstorms are expected from Thursday evening through
Saturday. Areas of heavy rain are possible. Strong to severe
thunderstorms are possible Thursday evening, with a threat of locally
damaging winds over 60 mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ040>057-061-241100-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-
Shelby-
523 AM CDT Wed Jul 23 2025
This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.
.DAY ONE...Today and tonight.
Dangerously hot conditions are expected today. Heat index values of
105 to 110 degrees are likely.
Isolated thunderstorms are possible this afternoon, with a threat of
lightning, locally heavy rain, and gusty winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Dangerously hot conditions are expected Thursday, with heat index
values of 105 to 110 degrees likely. Additional triple digit heat
index values are expected this weekend into early next week.
Scattered thunderstorms are expected from Thursday night through
Saturday. While the severe weather threat appears low at this time,
areas of heavy rain are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ062-063-066>068-071>073-241100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
523 AM CDT Wed Jul 23 2025
This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.
.DAY ONE...Today and tonight.
Dangerously hot conditions are expected today. Heat index values of
105 to 110 degrees are likely.
Isolated thunderstorms are possible this afternoon, with a threat of
lightning, locally heavy rain, and gusty winds.
Minor flooding will continue on the Little Wabash River near Clay
City.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Dangerously hot conditions are likely much of this period, with peak
heat index values of 105 to 110 degrees common.
Scattered thunderstorms are expected from Thursday night through
Saturday. While the severe weather threat appears low at this time,
areas of heavy rain are possible.
Minor flooding will continue along the Little Wabash River near Clay
City for several days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
37